News, Culture & Society

DR ELLIE CANNON: What can be done to treat the painful lump in my wrist?

Q. A little lump has developed on my right wrist which my GP says is a ganglion. It is causing a lot of pain and weakness in that hand. I’m told it cannot be removed because there is a vein running across it. Can anything else be done?

A. Ganglion cysts are the most common type of swelling GPs see on the hand or wrist. They are usually found on the back of the hand, the wrist or at the bottom of the thumb, and are harmless.

We don’t know what causes them, but they sometimes develop after an injury and are more common in arthritis sufferers.

Some people don’t notice them, but others do because they can cause pain or discomfort with certain movements.

If a ganglion is not causing any bother, it is better to leave it alone as the majority disappear spontaneously. Because they are fluid-filled cysts, and not solid lumps, there is no threat of them turning into anything nasty if you do ignore them.

Years ago, doctors believed the best treatment was bashing them with a heavy book (which in most homes was a Bible, hence their nickname of Bible cysts), which was thought to redistribute the fluid and get rid of the swelling.

Thankfully, we have now moved on somewhat.

Depending where the ganglion is, it can be surgically removed or the liquid can be sucked out with a needle. The success of such approaches depends on the position of the cyst and if there are nearby blood vessels.

Some health chiefs don’t fund these procedures as they are considered cosmetic, but if the cyst is interfering with your daily life, treatment should be available on the NHS.

If patients have questions about a procedure to remove a ganglion, GPs can refer them to an NHS hand surgeon who can provide extra detail.

One reader has been left in pain after a ganglion cyst developed on their wrist and is asking what can be done to treat it (stock image)

Q. Can you help with my erectile dysfunction problem? I used to take Cialis or Viagra pills and they worked very well, but now neither seems to have any effect. I’m 82 and it feels like my doctors don’t take the problem seriously as they think I’m too old. Do you have any advice?

A. Any health problem that affects your quality of life is worthy of a detailed investigation by a GP, no matter your age.

Cialis and Viagra both treat erectile dysfunction, but if neither works, a doctor might initially wonder if the dose needs to be increased or whether they are being taken correctly.

These drugs often have to be taken at specific times and not too close to meals.

There are other medications available – vardenafil and avanafil are worth a try.

Erectile dysfunction is treated as a symptom of another condition, as there is often an underlying cause. GPs should perform blood tests to check for diabetes and low testosterone, while also thinking about medications as a potential cause. A huge number of medications can lead to problems with sexual function, including antidepressants and pills for high blood pressure.

In elderly people, erectile dysfunction can be a sign of Parkinson’s disease or heart health problems. If the problem develops suddenly – alongside other weaknesses or changes in the body – it may indicate a stroke. Sexual function is also very closely linked to emotional wellbeing, and problems can often be associated with depression, anxiety and stress.

Pills are not the only treatment. If drugs are ineffective, men should be offered treatments that can be prescribed by a specialist such as vacuum pump devices, injections and creams.

Q. Five years ago I was diagnosed with a problem with my bicuspid heart valve. But further tests of my heart function came back normal, so the doctor said no action was required. Is it likely to stay that way, or can the problem cause trouble?

A. The valves in the heart are crucial for making sure blood flows in the right direction. For instance, oxygen-rich blood has to travel away from the heart to the rest of the body, to guarantee it gets the nutrients it needs.

The main valve in the artery leaving the heart – the aortic valve – normally has three flapping parts which open when the heart beats and pumps out blood, ensuring blood travels through in one direction only and can’t flow back into the heart.

About one person in 50 is born with an aortic valve with only two flaps. We call this a bicuspid valve. In most people, it doesn’t cause any problems, and they find out they have it only during a heart scan that’s performed for another reason. Sometimes doctors will look for it via a scan if they hear a heart murmur.

DO YOU HAVE A QUESTION FOR DR ELLIE? 

Email DrEllie@mailonsunday.co.uk or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT. 

Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies. 

If you have a health concern, always consult your own GP.  

If it isn’t causing any problems when identified by a doctor, they won’t do much more than monitor the patient regularly.

Most people will not need any further treatment. However, a bicuspid valve can also cause serious issues because it is more vulnerable to wear and tear than a normal valve. It can become stiff and narrow or too floppy, allowing blood to leak back into the heart.

These problems stop the heart working properly and lead to breathlessness, chest pains, dizziness and even blackouts.

If there are signs the valve is degenerating, a specialist will increase the frequency of scans and, eventually, may suggest a procedure to replace it. But that means complex heart surgery, so it would be done only if deemed absolutely essential.

Why you mustn’t overdo HRT 

I was alarmed by a letter from a reader last week who said she’d been given ‘too much’ HRT by her private GP.

When the dose she had been prescribed failed to tackle her hot flushes and insomnia, the doc told her to use twice the amount of medication. This still didn’t work, so the doctor added another medication and then upped the dose of that.

By this point the patient was suffering breast pain, cramps, bloating, nausea and headaches.

‘I felt poisoned,’ she wrote.

I’m not surprised. High doses of female hormones can trigger a range of serious side effects, and it’s not advisable to take larger-than-normal amounts.

She reduced her dose, found everything improved, and never went back to that doctor.

Has anyone else had a similar experience? Write to me and let me know.

Dr Ellie Cannon was contacted by one reader who claimed she had been given 'too much HRT' by a doctor (stock image)

Dr Ellie Cannon was contacted by one reader who claimed she had been given ‘too much HRT’ by a doctor (stock image)

Let me know if you can’t contact your GP online

Does the seemingly unstoppable drive to move all GP services online make you anxious? Do you feel that without a smartphone, you’ll end up not being able to access vital healthcare services? I know there are many of you out there – because I consistently receive letters from readers saying so.

It is estimated that one in ten Britons struggle with internet-based services, so GP surgeries these days can be a whole new world for some patients, with apps, texts and websites used for everything from prescriptions to appointment reminders.

I fear it is going to become increasingly difficult for those who can’t go online.

Your GP should be able to give advice, help and support with learning how to get online, if you say you’re struggling with access. But I do worry some people are missing out.

If this is you, write to me and let me know – I want to try to help find a solution.

***
Read more at DailyMail.co.uk